Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 237, NWS Dodge City, KS

August 9, 1995Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 9, 1995, 3:59 PM CDT for Hodgeman County, Kansas. It was in force for 46 min.

The area

The counties it named.

The facts

Issued
Aug 9, 1995, 3:59 PM CDT (20:59 UTC)
Expired
Aug 9, 1995, 4:45 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1995-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1995-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2257 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 092100 RRA
SVRDDC
KSC083-092145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
359 PM CDT WED AUG 9 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...HODGEMAN COUNTY
 
AT 358 PM...A RAPIDLY DEVELOPING LINE OF SEVERE THUNDERSTORMS WAS
CENTERED 14 MILES WEST OF JETMORE. DUE TO THE RAPID DEVELOPMENT... THE
MOVEMENT OF THE STORMS HAS NOT BEEN DETERMINED BUT THE STORMS SHOULD
ARRIVE IN THE JETMORE AREA BY 430 PM. LARGE HAIL...DAMAGING WIND AND
TORRENTIAL RAINFALL CAPABLE OF PRODUCING LOW LYING FLOODING IS LIKELY.
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FRO|M WINDOWS.
 
 
HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:37 PM CDT, 22 minutes earlier.

Area forecast discussion, Aug 9, 3:37 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
337 PM CDT WED AUG 9 1995

SMALL COMPLEX OF RW/TRW IS FINALLY BEGINNING TO FALL APART WITH NEW
CELLS BEGINNING TO FIRE ON THE PERIMETER.  LOOKS LIKE CONVECTION THAT
IS BEGINNING TO FIRE IN THE FRONT RANGE WL PROP BACK INTO WC KS SO
HIGHER POPS FOR GRP 11 LOOK ON ORDER.  STILL CANNOT RULE OUT CONVECT
OVER MUCH OF THE CWA WITH WK BNDRY IN THE VCNTY AND VORT IN SC COLO
MVG NE/E.  WENT CLOSE TO GUID 1ST PD AND ABOVE FWC 2ND PD.

HUTTON

In the hours before

Special weather statement, Aug 9, 11:05 AM CDT, 4 hours 54 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT WED AUG 9 1995

SYNOPSIS: A WEAK COLD FRONT ACROSS WEST CENTRAL KANSAS WILL COMBINE
WITH AN ALREADY UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS
THIS AFTERNOON.  THROUGH EARLY AFTERNOON THE STORMS SHOULD STAY IN AN
AREA NEAR SYRACUSE...GARDEN CITY AND SCOTT CITY.  LATER IN THE
AFTERNOON...STORMS COULD FORM JUST ABOUT ANYWHERE IN THE AFTERNOON
HEAT.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO
OF THE STRONGER STORMS COULD PRODUCE BRIEF HAIL AND STRONG WIND.
SPOTTERS MAY BE NEEDED...ESPECIALLY NORTH OF HIGHWAY 50...BUT AGAIN
NOTHING WILL BE TOO ORGANIZED.

HUTTON
Special weather statement, Aug 9, 11:06 AM CDT, 4 hours 53 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-100000-

HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST KANSAS
NATIONAL WEATHER SERVICE DODGE CITY KS
1105 AM CDT WED AUG 9 1995

SYNOPSIS: A WEAK COLD FRONT ACROSS WEST CENTRAL KANSAS WILL COMBINE
WITH AN ALREADY UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS
THIS AFTERNOON.  THROUGH EARLY AFTERNOON THE STORMS SHOULD STAY IN AN
AREA NEAR SYRACUSE...GARDEN CITY AND SCOTT CITY.  LATER IN THE
AFTERNOON...STORMS COULD FORM JUST ABOUT ANYWHERE IN THE AFTERNOON
HEAT.  ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO
OF THE STRONGER STORMS COULD PRODUCE BRIEF HAIL AND STRONG WIND.
SPOTTERS MAY BE NEEDED...ESPECIALLY NORTH OF HIGHWAY 50...BUT AGAIN
NOTHING WILL BE TOO ORGANIZED.

HUTTON

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.